Side Effects When Starting/Stopping SSRI Medications
Last week when I found out I was pregnant, I stopped taking my daily 100 mg of Sertraline (the generic brand of Zoloft) cold turkey. Since then I have been worrying what kind of side effects I may experience. It's hard for me to know if what I am feeling are side effects or simply normal yuckiness of the first trimester.
Side Effects for Starting the Drug Zoloft:
According to Drug 3K, a prescription drug information website for consumers, the list of side effects for starting the drug Zoloft (Setraline) are:
- Dizziness, drowsiness, diarrhea, constipation, gas, loss of appetite, nausea, fatigue, headache, dry mouth, increased sweating or tremor may occur the first several days as your body adjusts to the medication.
- Weight loss, anxiety, nervousness, change in food tastes, twitching, tingling of the hands or feet, decreased sexual desire or ability, trouble urinating, flushing, ringing in the ears, thirst and runny nose may also occur.
- If any of these effects persist or worsen, inform your doctor promptly.
- Report promptly chest pain, rapid or irregular pulse, difficulty breathing, skin rash, fever, mental/mood changes or seizures while taking this medication.
- Although rare, water weight gain or bloating may precede seizures.
- Unlikely but report unusual hyperactivity in children.
- If you notice other effects not listed above, contact your doctor or pharmacist.
Side Effects From Stopping SSRI Drugs:
According to drugstore.com, here are some side effects for stopping your antidepressant medication suddenly:
"Stopping SSRIs suddenly may cause withdrawal symptoms such as dizziness, nausea, vomiting, sweating, flu-like symptoms, sleep disturbances, anxiety, tremor, and irritability. These problems affect up to 31 percent of people who suddenly stop taking SSRIs. Withdrawal symptoms are most common with paroxetine, and less common with sertraline. Fluoxetine does not cause these withdrawal symptoms, because it remains in the body for a long time after you stop taking it."
Currently I am feeling dizzy and lightheaded with an occasional upset stomach. Because it's too soon for the morning sickness to kick in, I think these are symptoms from stopping the antidepressant medication so suddenly. I also learned that these antidepressant discontinuation symptoms can last for up to two weeks. If you are considering getting off your antidepressant medication, it is recommended to slowly decrease your dosage over one or two weeks before stopping completely to help decrease or prevent some of these unpleasant effects. However ALWAYS talk to your doctor before you stop taking any medication, as he or she can help you decide what is best for you and the best method for starting or stopping any medication.
White, A. (2010, April 6). Side Effects When Starting/Stopping SSRI Medications, HealthyPlace. Retrieved on 2024, March 2 from https://www.healthyplace.com/blogs/anxiety-panic/2010/04/side-effects-when-startingstopping-ssri-medications
Author: Aimee White
please can someone tell me if lexapro is ok to gradually wear off of
i have experienced brain zaps if i miss it more then five days i wish to be off the ssri's and anxiety meds
I used to be on Zoloft. I was one of those people who became MORE depressed while on it. Like you, I stopped taking the med cold turkey. My doctor told me that I shouldn’t have done that, but tapered off instead. Apparently, there is a risk for suicidal ideation when experiencing Zoloft withdrawal. This is what I experienced. Whooboy, what a rough month that was. However, after four weeks I was free of the med and much happier.
I’m proud of you for being mindful of the life within you. If you have found yourself depressed or worse, it’s likely a side-effect of the withdrawal. Please be careful and keep family members and friends appraised of the signs.